Vermont, 2024

Damaging Winds in Vermont, August 4, 2024

August 4, 2024 · NWS BTV · 9 events in 3 counties and zones

A quasi-stationary front was draped across northern NY-VT during the afternoon of august 4th. Showers and scattered thunderstorms developed along this boundary with a few reports of damage in VT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A quasi-stationary front was draped across northern NY-VT during the afternoon of august 4th. Showers and scattered thunderstorms developed along this boundary with a few reports of damage in VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 12:35 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 4, 12:35 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
135 PM EDT Sun Aug 4 2024

.SYNOPSIS...
Unsettled weather will continue through Monday as a series of
disturbances shift southeast through Vermont and northern New
York. A few storms could be strong and capable of producing
gusty winds and heavy rain. The cold front will sag south late
Monday with cooler and drier air across the region. The frontal
boundary will stall to our south, and a few showers may cross
the boundary in parts of the Adirondacks and southern Vermont
periodically.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 128 PM EDT Sunday...As expected, storms have started to
pop up across our area, some with potential for gusty winds and
small hail, all with heavy rain. We have a couple flood warnings
out and one severe thunderstorm warning. Action should die down
following sunset. Previous discussion follows.

It's a rinse and repeat situation from yesterday. There will be
plenty of high clouds streaming ahead of an upper vort
producing deep southwesterly flow over the Appalachians. This
will finally cross east today. It remains warm and humid across
the region and temperatures will climb into the 80s once again
with dewpoints in the upper 60s to lower 70s. Scattered
convection will be likely this afternoon due to the stalled
boundary, weak mid-level vorticity pivoting overhead, and CAPE
values that are a bit higher than usual in the 2000-2500 J/kg
range. There's not much upper level support, and so a day with
pulse-type convection is expected. Mid-level dry air remains
persistent today. This could hamper the overall coverage of
convection, but it also lends to the capability of gusty winds.
SPC has placed much of the region in a marginal risk outlook
indicating the potential for some locally severe storms.
Convection will quickly dissipate following sunset, and it
should be a somewhat cooler night with mainly 60s across the
region.

Monday will be more active as a more defined cold front
descends southeast. The timing is a bit early north. So areas
along and just south of the international border will likely
linger in the 70s, while Vermont and eastern slopes of the
Adirondacks in Essex County, New York will still manage 80s.
Coupled with better frontal dynamics, upper level support, and
0-6km shear approaching 40 knots, the southern half of our
forecast area will have a decent chance for stronger to severe
storms. SPC has the southern half of the forecast area in a
Slight (Level 2 of 5) risk, indicating short-lived, isolated
severe potential. The boundary will begin to slip south late
Monday evening.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 316 AM EDT Sunday...Tuesday will be a refreshing change
following the cold frontal passage. High temperatures will only
reach into the mid to upper 70s in the warmest locations, with
dew points dropping into the 50s. This forecast represents the
coolest conditions we have seen since July 1. Tuesday could see
lingering shower activity if the frontal system stalls out. On
the other hand, if the front accelerates, we will see very
pleasant conditions.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As of 316 AM EDT Sunday...While there are some indications that
some showers could move into the southern portion of the CWA
Thursday, the preferred solutions show Wednesday and Thursday
bringing more fantastic weather to northern New York and
Vermont. High temperatures stay in the 70s across the region,
with little chance for widespread precipitation. The forecast
becomes a lot murkier as we move into Friday. There is
significant disagreement. The mid- latitude systems we are
tracking will need to interact with Tropical Storm Debby. We'll
continue to monitor what that means for our CWA as we get
closer.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Generally southwest winds, and some
terrain-driven flow, around 4 to 7 knots continuesw. Showers
and storms have developed, and will continue through about 02z.
Have VCSH and TEMPO groups with TS at most sites. Beyond 02z,
winds should become light and variable again with patchy fog
possible across the climatological favored locations, especially
at terminals which have had heavy rain today After 10z Monday,
showers from a frontal boundary will approach KMSS and spread
eastward during the daytime hours.

Outlook...

Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Slight chance SHRA.
Tuesday Night: VFR. Slight chance SHRA.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Slight chance SHRA.
Thursday: VFR. Slight chance SHRA.
Thursday Night: VFR. Chance SHRA.
Friday: Mainly VFR, with local MVFR possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes/Neiles
SHORT TERM...Langbauer
LONG TERM...Langbauer
AVIATION...Neiles
Hazardous weather outlook, Aug 4, 2:14 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
314 AM EDT Sun Aug 4 2024

NYZ026>031-087-VTZ001>008-016-017-050715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-Essex-
Western Chittenden-Lamoille-Caledonia-Washington-Eastern Franklin-
Eastern Chittenden-
314 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible today. A few could
be strong to locally severe and capable of producing gusty winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will shift southeast during the day Monday. A few
storms may be capable of producing gusty winds and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ009>011-018>021-050715-
Western Essex-Eastern Essex-Western Addison-Orange-Western Rutland-
Eastern Addison-Eastern Rutland-Western Windsor-Eastern Windsor-
314 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible today. A few could
be strong to locally severe and capable of producing gusty winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will shift southeast during the day Monday. A Slight
Risk Outlook (Level 2 of 5) is in place across southern Vermont, with
isolated storms capable of gusty to damaging winds and very heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 11:15 AM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Burlington VT
1215 PM EDT Sun Aug 4 2024

NYZ034-035-VTZ009-041645-
Western Essex NY-Eastern Essex NY-Western Addison VT-
1215 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ESSEX AND
NORTHWESTERN ADDISON COUNTIES THROUGH 1245 PM EDT...

At 1214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Keene Valley, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Essex, Westport, Elizabethtown, Keene Valley, Panton, Addison,
Ferrisburgh, Lewis, Fort Cassin Point, Owls Head Bay, North West Bay,
Mud Island, Porter Bay, Potash Bay, Louis Clearing Bay, Fields Bay,
Moriah Center, New Russia, South Bay In Essex County, and Split Rock
Point.

This includes Interstate 87 between mile markers 101 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4408 7325 4403 7376 4421 7382 4434 7334
TIME...MOT...LOC 1614Z 255DEG 12KT 4414 7369

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kremer
Special weather statement, Aug 4, 12:12 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Burlington VT
112 PM EDT Sun Aug 4 2024

VTZ003-004-041800-
Essex VT-Orleans VT-
112 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORLEANS AND
NORTHWESTERN ESSEX COUNTIES THROUGH 200 PM EDT...

At 111 PM EDT, Doppler radar was tracking a strong thunderstorm near
Derby Center, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Island Pond, Derby Center, Charleston, Derby, Norton, Morgan, Warren
Gore, Warners Grant, Averys Gore, Brownington, Derby Center Village,
Holland, Brighton, Lewis, Westmore, East Brownington, West
Charleston, Morgan Center, and East Charleston.

This includes Interstate 91 between mile markers 171 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4482 7175 4479 7212 4497 7218 4501 7205
      4501 7179
TIME...MOT...LOC 1711Z 264DEG 13KT 4490 7207

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kremer
Special weather statement, Aug 4, 12:24 PM EST, 1 hour before
Special Weather Statement
National Weather Service Burlington VT
124 PM EDT Sun Aug 4 2024

NYZ034-035-VTZ009-041815-
Western Essex NY-Eastern Essex NY-Western Addison VT-
124 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ESSEX AND WEST
CENTRAL ADDISON COUNTIES THROUGH 215 PM EDT...

At 123 PM EDT, Doppler radar was tracking a strong thunderstorm over
Moriah, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Moriah, Crown Point, Port Henry, Addison, D A R State Park, Bridport,
Weybridge, Shoreham, Owls Head Bay, Plumies Point, Gilligans Bay,
Giards Bay, Potash Bay, Leonard Bay, Mineville, West Bridport, Moriah
Center, Murdocks Point, Bulwagga Bay, and Witherbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4396 7361 4411 7358 4409 7325 4393 7328
TIME...MOT...LOC 1723Z 280DEG 12KT 4404 7350

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kutikoff
Special weather statement, Aug 4, 12:57 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Burlington VT
157 PM EDT Sun Aug 4 2024

NYZ028-VTZ001-002-005-041845-
Eastern Clinton NY-Western Franklin VT-Grand Isle VT-
Western Chittenden VT-
157 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLINTON...SOUTHERN
GRAND ISLE...NORTHWESTERN CHITTENDEN AND SOUTHWESTERN FRANKLIN
COUNTIES THROUGH 245 PM EDT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Hero, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plattsburgh, Burlington, Colchester, Georgia, Grand Isle, Milton,
South Hero, Georgia Center, Essex Junction Village, Winooski, St.
Albans Town, Fairfax, Essex, North Hero, Fairfield, Young Island,
Wilcox Point, Hazen Point, Sunset Island, and West Milton.

This includes Interstate 89 between mile markers 91 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4459 7348 4479 7341 4478 7302 4448 7312
TIME...MOT...LOC 1756Z 283DEG 15KT 4466 7332

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kremer
Special weather statement, Aug 4, 12:58 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
158 PM EDT Sun Aug 4 2024

VTZ004-041900-
Essex VT-
158 PM EDT Sun Aug 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ESSEX COUNTY
THROUGH 300 PM EDT...

At 157 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lemington. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canaan, Bloomfield, Lewis, Lemington, Averill, Ferdinand, Brunswick,
and Beecher Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
      4493 7152 4491 7149 4486 7155 4484 7155
      4482 7157 4479 7157 4474 7173 4487 7180
      4501 7156 4501 7148
TIME...MOT...LOC 1757Z 252DEG 4KT 4490 7158

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clay

The radar

The Burlington radar (KCXX), 18 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Isle

When
August 4, 1:24 PM EST
Where
Grand Isle County, 0.85 mi SE of South Hero
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.640, -73.310

Several trees and wires down in South Hero.

Thunderstorm Wind, Addison

When
August 4, 4:28 PM EST
Where
Addison County, Weybridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
44.070, -73.220

Reports of a few trees downed by thunderstorm wind in Weybridge along Route 23.

Thunderstorm Wind, Rutland

When
August 4, 5:00 PM EST
Where
Rutland County, Benson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
43.720, -73.320

Several trees downed by thunderstorm winds in Benson.

Thunderstorm Wind, Rutland

When
August 4, 5:32 PM EST
Where
Rutland County, Pittsford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.700, -73.030

Few trees down in Pittsford.

Thunderstorm Wind, Rutland

When
August 4, 5:40 PM EST
Where
Rutland County, 0.5 mi W of Proctor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.670, -73.040

Several trees and powerlines down on Elm Street.

Thunderstorm Wind, Rutland

When
August 4, 5:50 PM EST
Where
Rutland County, 0.69 mi S of Rutland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.610, -72.980

Several trees and powerlines downed by thunderstorm winds in Rutland.

Thunderstorm Wind, Rutland

When
August 4, 6:10 PM EST
Where
Rutland County, 0.69 mi S of Rutland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.610, -72.980

Multiple reports of trees and powerlines downed in southern parts of the town/city.

Thunderstorm Wind, Rutland

When
August 4, 6:10 PM EST
Where
Rutland County, 0.42 mi NNW of Blissville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.606, -73.233

Multiple trees down on south end of Lake Bomoseen near Route 4A and Creek road.

Thunderstorm Wind, Rutland

When
August 4, 6:17 PM EST
Where
Rutland County, Castleton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.620, -73.180

Several large trees downed across Castleton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197738, 1197742, 1197745, 1197750, 1197758, 1197754, 1197760, 1197762, 1197764.